Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 167, NWS Jackson, KY

June 20, 20096 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 20, 2009, 6:03 AM EDT for 6 counties in Kentucky. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2009, 6:03 AM EDT (10:03 UTC)
Expired
Jun 20, 2009, 7:00 AM EDT
In force
57 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Bath County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:46 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:50 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 20, 4:50 AM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EDT SAT JUN 20 2009

.SHORT TERM.../TODAY THROUGH MONDAY/...UPDATED

REMNANTS OF MCS RESPONSIBLE FOR A BAND OF SHOWERS AND THUNDERSTORMS
ENTERING THE NORTHERN PORTIONS OF THE CWA THIS MORNING. A SEVERE
THUNDERSTORM WATCH BOX WAS ISSUED AS SOME OF THESE STORMS HAVE BEEN
PRODUCING WINDS UP TO 70 MPH IN SOME OF THE BOWING SEGMENTS. EXPECT
WINDS WILL CONTINUE TO BE THE MAIN THREAT WITH ANY SEVERE
THUNDERSTORMS THROUGH THE EARLY MORNING TIME FRAME. HEAVY RAINFALL
IS ALSO A CONCERN AS THE LINE OR BAND SLIDES SOUTHWARD. THIS WILL BE
ESPECIALLY TRUE WITH ANY TRAINING OF THUNDERSTORMS. WHILE NORTHERN
AREAS OF THE CWA HAVE HAD A BREAK IN SOME OF THE HEAVY RAIN OF RECENT
DAYS...WEEKS...HOURLY FFG GUIDANCE CONTINUES TO RUN RELATIVELY LOW...
ON THE ORDER OF AN INCH IN MANY AREAS. THEREFORE FELT IT PRUDENT TO
ISSUE A FLASH FLOOD WATCH THROUGH THE MORNING PERIOD. OTHERWISE...
MODELS SHOW ACTIVITY GRADUALLY TAPERING OFF THROUGH THE DAY. AFTER
COORDINATING WITH ADJACENT OFFICES...ISSUED ONLY FOR THOSE COUNTIES
IN THE CURRENT WATCH BOX.

OTHERWISE...MODELS APPEAR TO BE IN FAIRLY GOOD AGREEMENT THROUGH THE
SHORT TERM PERIOD. MCS INDUCED COLD FRONT WILL PUSH THROUGH THE AREA
AND TO OUR SOUTH THROUGH THE DAY. EXPECT SCATTERED CONVECTION TO BE
FOCUSED ALONG THIS BOUNDARY BEFORE DISSIPATING TONIGHT AS THE
BOUNDARY MOVES INTO THE TN VALLEY REGION...SIMILAR TO THE POSITION OF
A FRONTAL BOUNDARY EARLY THIS WEEK...THURSDAY. SOUTHWARD EXTENT AND
TIMING OF RETURNING BOUNDARY AS A WARM FRONT WILL BE KEY TO WEATHER
AT THE END OF THE PERIOD...MONDAY. MODELS SUGGEST ANOTHER MCS WILL
TARGET PORTIONS OF THE AREA ON MONDAY. WHILE THE WRF/NAM IS A BIT
FURTHER WEST WITH THE TRACK...IT ALONG WITH THE GFS AND SREF ARE VERY
SIMILAR WITH THE TRACK OF AN MCS AS IT DROPS SOUTHWARD THROUGH THE
COMMONWEALTH. TIMING OF THIS SYSTEM REMAINS BEYOND THE WINDOW OF THE
WRF/NAMS BEST PERFORMANCE...FIRST 24 TO 36 HOURS. THEREFORE PREFERRED
THE MORE EASTERLY TRACK OF THE GFS AND SREF. CONSEQUENTLY INTRODUCED
POPS FOR MONDAY TO ACCOUNT FOR THIS POSSIBILITY...GOING SOLID CHANCE
POPS...40 PERCENT WITH SUCH DECENT MODEL AGREEMENT.

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/

THE UPPER LEVEL PATTERN WILL BE FEATURE A BROAD UPPER LEVEL RIDGE OF
HIGH PRESSURE LOCATED ACROSS THE CENTRAL CONUS...WHILE AN UPPER
LEVEL LOW STAYS IN THE VICINITY OF NEW ENGLAND EARLY NEXT WEEK.
TOWARDS THE MIDDLE OF THE WEEK...THE UPPER LEVEL TROUGH WILL WEAKEN
OFF THE EASTERN SEABOARD WHILE THE RIDGE SHIFTS A BIT FURTHER WEST
AND INTENSIFIES A BIT. TOWARDS THE END OF THE WORK WEEK...A TROUGH
TRAVERSING THROUGH SOUTHERN CANADA WILL ESCORT A WEAKENING COLD
FRONT DOWN THROUGH THE GREAT LAKES AND OHIO VALLEY.

FOR EASTERN KENTUCKY...WE WILL BE UNDER MORE INFLUENCE OF THE
CENTRAL CONUS RIDGE...WHICH WILL KEEP SUMMERTIME TEMPERATURES AND
DRY WEATHER ACROSS THE AREA THROUGH THE MAJORITY OF THE UPCOMING
WORK WEEK. SINCE THE MODELS HAVE TRENDED A BIT STRONGER WITH THE
RIDGE BY THE MIDDLE OF THE WEEK...HAVE REMOVED POPS FOR WEDNESDAY
AND THURSDAY...AND INTRODUCED JUST A SLIGHT CHANCE FOR THURSDAY
NIGHT INTO FRIDAY AS THE WEAKENING COLD FRONT THREATENS FROM THE
NORTHWEST.

FOR TEMPERATURES...CONTINUED TO STAY ON THE MILD SIDE OF THE NUMBERS
FOR THE HIGHS WITH MODELS SHOWING A BIT MORE RIDGING. USED A BLEND
OF PERSISTENCE AND THE LATEST NUMBERS FOR THE LOWS.

&&

.AVIATION.../06Z TO 06Z/

THUNDERSTORM COMPLEX OVER INDIANA AND ILLINOIS WILL SAG SOUTHWARD
INTO THE EARLY MORNING HOURS ALONG WITH A SURFACE COLD FRONT. THESE
STORMS WILL LIKELY AFFECT THE I-64 CORRIDOR AND IOB AND I32
TERMINALS AFTER ABOUT 4 AM. THE STORMS WILL THEN LIKELY CONTINUE TO
SAG SOUTHWARD AFFECTING OUR TAF SITES LATER IN THE MORNING. EXPECT
SOME DECREASE IN COVERAGE AND INTENSITY BY THE TIME THAT HAPPENS BUT
GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE A POSSIBILITY WITH
THESE STORMS AS THEY AFFECT TAF SITES AROUND OR JUST AFTER DAWN.
THERE SHOULD BE A LULL IN ACTIVITY DURING THE LATE MORNING WITH
ADDITIONAL WIDELY SCATTERED THUNDERSTORM DEVELOPMENT LATE IN THE
AFTERNOON. WESTERLY WINDS WILL ALSO BECOME QUITE GUSTY LATER TODAY
AS THE FRONT SETTLES THROUGH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR KYZ044-051-052-104.

SEVERE THUNDERSTORM WATCH UNTIL 7 AM EDT THIS MORNING FOR KYZ044-
051-052-104.

&&

SHORT TERM...RAY
LONG TERM...GEOGERIAN
AVIATION...ABE
Hazardous weather outlook, Jun 20, 4:25 AM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT SAT JUN 20 2009

KYZ044-051-052-104-211100-
FLEMING-BATH-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD...
SANDY HOOK
425 AM EDT SAT JUN 20 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 7 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. SOME THUNDERSTORMS COULD BE
SEVERE EARLY THIS MORNING WITH DAMAGING WINDS AND LARGE HAIL BEING
THE MAIN THREAT. IN ADDITION...HEAVY RAIN WILL BE POSSIBLE THIS
MORNING...ESPECIALLY WHERE ANY SHOWERS AND THUNDERSTORMS TEND TO
MOVE REPEATEDLY OVER THE SAME LOCATIONS. THIS WILL RESULT IN THE
POTENTIAL OF FLASH FLOODING THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY...THEN AGAIN THURSDAY NIGHT
THROUGH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM DAMAGE AND RAINFALL
AMOUNTS OF AN INCH OR MORE.

KYZ050-058>060-068-069-079-080-083>088-106>120-211100-
MONTGOMERY-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-
WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...MOUNT STERLING...IRVINE...STANTON...
FRENCHBURG...MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
425 AM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS AND MAY POSE A
THREAT OF SOME MINOR...LOCALIZED FLOODING PROBLEMS.

THE HEAT INDEX WILL ONCE AGAIN CLIMB INTO THE MIDDLE 90S THIS
AFTERNOON OVER PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY...MONDAY...THEN AGAIN THURSDAY
NIGHT THROUGH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:16 AM EDTFlash Flood WatchJKLBath, Elliott, Fleming, Rowan4 hr
Jun 20, 7:47 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.